Alert archive / Nevada / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2019, 5:24 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2019, 5:24 PM PDT (00:24 UTC)
- Expired
- Jul 21, 2019, 8:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Washoe County, NV
The radar
The Reno radar (KRGX), 5 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
874 WGUS55 KREV 220024 FFWREV NVC031-220315- /O.NEW.KREV.FF.W.0004.190722T0024Z-190722T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Reno NV 524 PM PDT Sun Jul 21 2019 The National Weather Service in Reno has issued a * Flash Flood Warning for... Southern Washoe County in western Nevada... * Until 815 PM PDT. * At 519 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Virginia Peak and Nixon. Excessive rainfall over the Perry Fire burn scar will result in debris flow moving through Pah Rah Mountains and associated drainages north to the Sutcliffe Highway, including the Rodero Creek, Coat Creek, and Tom Anderson Canyon. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3989 11935 3963 11943 3966 11960 3991 11952 $$ AH
2 follow-up statements
112 WGUS75 KREV 220223 FFSREV Flash Flood Statement National Weather Service Reno NV 723 PM PDT Sun Jul 21 2019 NVC031-220315- /O.CON.KREV.FF.W.0004.000000T0000Z-190722T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washoe NV- 723 PM PDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR SOUTHERN WASHOE COUNTY... At 721 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Excessive rainfall over the burn scar will result in debris flow moving through the Pah Rah Mountains and associated drainages north to the Sutcliffe Highway, including the Rodero Creek, Coat Creek, and Tom Anderson Canyon. The debris flow can consist of rock, mud, vegetation and other loose materials. Some locations that will experience flooding include... Virginia Peak and Nixon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. Flash flooding and debris flows near recently burned areas are extremely dangerous and can destroy structures and wash out bridges and roads. Debris flows often contain massive boulders, burned trees and large amounts of sediment and ash moving at high rates of speed. People living below burned areas should take immediate action to protect life and property. Report severe weather or flooding by posting on our Facebook or Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful. && LAT...LON 3989 11935 3963 11943 3966 11960 3991 11952 $$ AH
429 WGUS75 KREV 220322 FFSREV Flash Flood Statement National Weather Service Reno NV 822 PM PDT Sun Jul 21 2019 NVC031-220332- /O.EXP.KREV.FF.W.0004.000000T0000Z-190722T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washoe NV- 822 PM PDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN WASHOE COUNTY HAS EXPIRED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3989 11935 3963 11943 3966 11960 3991 11952 $$ AH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:57 PM PDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 1:57 PM PDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Reno NV 157 PM PDT Sun Jul 21 2019 .SYNOPSIS... Mid-summer heat will persist across the Sierra and western Nevada for the upcoming week, especially today and Monday. Isolated thunderstorms with little or no rainfall are possible today through Monday, then conditions become more favorable for thunderstorms which could produce locally heavy rainfall mainly south of I-80 for much of the week. && .DISCUSSION... Thunderstorms today are looking more favorable late this afternoon and this evening in the latest simulations. Main threats are strong outflow winds to 60 mph kicking up dust and lightning strikes away from narrow rain cores. Most simulations favor development over Lyon County and moving northward to western Pershing County, there's still a threat of storms over the eastern Sierra, Carson Range and through the Reno-Carson City-Minden area. Beyond today threre's no real change in the models and ensemble forecasts over the last couple days. Waves of moisture and instability will track north across the Sierra and western NV between a low pressure system near 50N 140W and ridge over the Four Corners region. some of these waves will pass across the region overnight keep the treat for thunderstorms going during the overnight hours. The low will track inland for Wednesday, flattening the ridge and suppressing the heat thunderstorm activity for mid week. There is a rather sharp boundary between the moisture wrapping northward around the ridge and dry southwest flow from the low which could keep the Tahoe Basin, Plumas and Lassen Counties thunderstorm free Monday and Tuesday with some afternoon breezy winds. The heat is on track today and tomorrow with afternoon highs at 95-105. Overnight clouds may keep temperatures up a bit higher than current forecast. Appears most valleys across western NV will "cool off" into the 60s at least for a few hours tonight. Heat health impacts will continue into Monday as homes/building are unlikely to cool off at night. For the end of the week and next weekend, ensembles have been rebuilding the ridge which would allow thunderstorms to return northward and crank up the heat again. Brong && .AVIATION... Hot surface temperatures of 95-105 in western Nevada valleys and mid to upper 80s in Sierra valleys could bring density altitude concerns through Monday. Winds will generally be light through the weekend with peak afternoon gusts of around 15 kts. Slightly stronger winds are possible near the Oregon border Monday and Tuesday afternoons with gusts to 25 kts. Isolated thunderstorms today roughly north of KMMH-KHTH and east of the Tahoe Basin. There is a 15% chance of a thunderstorm or two impacting KMEV-KCXP-KRNO, with storms more favorable over Lyon County late this afternoon. Strong outflow winds to 50 kts are possible which usually kicks up quite a bit of dust. Thunderstorms are possible overnight, north of KRNO-KNFL. Another round of thunderstorms for Monday, 20% chance for the eastern Sierra and western NV terminals and roughly a 10% chance for KTVL and KTRK. Strong outflows and blowing dust remain the biggest threat, though brief heavy rain and small hail also possible. Brong && .FIRE WEATHER... A more traditional pattern for significant fire weather concerns has been setting up over the past week. High pressure located over the Four-Corners region has been increasing heat over the Sierra and Great Basin allowing for more rapid curing of fuels, especially finer fuels below 8000 feet. Now a trough will be moving into the Pacific Northwest deforming the ridge to allow for some moisture transport northward while increasing winds across the region and creating a triggering mechanism for convection. The ingredients are coming together for elevated fire weather concerns at least through Tuesday, but there are still a couple of questions: What will the thunderstorm coverage be, and how much will the trough increase winds across the region? With heat and humidity(Nevada muggy?) higher than average today, expect some isolated, high-based thunderstorms to form around the region. Small storm cores and deeply inverted-V soundings suggest drier variety storms with potential for strong outflow winds - even virga showers could create strong outflow today depending on local terrain features and where downdrafts occur. A weak wave appears to move through tonight and could kick off isolated dry-type thunderstorms in northern Washoe and Pershing Counties as well as northeastern Lassen County and the Surprise Valley in eastern Modoc County. The extent of isolated thunderstorm coverage is expected to increase Monday afternoon through Monday night as the PacNW trough moves closer to the region and as a stronger wave moves through Monday night. While northern moisture transport will be increasing, so will storm motions. Continue to expect drier variety storms with some new fire starts possible. However, since coverage is still limited to "isolated" and confidence in wave intensity is low, no watches or warnings are in effect at this time. Gradients tighten further Tuesday as thunderstorms are pushed more southeastward of a Lake Tahoe to Gerlach line. Winds could be an issue and create some fire weather concerns especially north of Interstate 80. How far the PacNW trough intrudes down the Cascades will determine whether or not stronger afternoon winds will occur primarily in far northeastern California or extend down the Sierra Front. Again, the lower confidence on lightning coverage precludes the issuance of watches or warnings at this time; also, the receptivity of fuels to carry fire in northern Washoe/Lassen Counties and the Surprise Valley is still relatively low at this time. This may change in the next 24 hours - stay tuned. Moisture increase Wednesday onward with wetter variety isolated thunderstorms expected mainly for Mono/Mineral/southern Lyon Counties. Fortunately, winds will be slower as well. Boyd && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 11 PM PDT Monday NVZ001-003-004. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 21, 4:08 PM PDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Reno NV
408 PM PDT Sun Jul 21 2019
NVZ001-003>005-220000-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
408 PM PDT Sun Jul 21 2019
...THUNDERSTORMS DEVELOPING ACROSS WESTERN NEVADA...
At 406 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Sutcliffe to 8 miles southwest
of Fort Churchill Station. Movement was north at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Reno, Carson City, Fallon, Pyramid Lake, Lahontan Reservoir, Virginia
City, Sparks, Fernley, Dayton, Yerington, Wingfield Springs, Spanish
Springs, Golden Valley, Virginia Peak, Hidden Valley, Wellington,
Silver Springs, Derby Dam, Smith and Lemmon Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4002 11998 4049 11949 3953 11868 3869 11942
3931 11966 3969 11997
TIME...MOT...LOC 2306Z 190DEG 10KT 3999 11978 3919 11937
AHSpecial weather statement, Jul 21, 4:58 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Reno NV
458 PM PDT Sun Jul 21 2019
NVZ001-003>005-220100-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
458 PM PDT Sun Jul 21 2019
...STRONG THUNDERSTORMS NEAR PYRAMID LAKE...
At 456 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Pyramid Lake to near Virginia
Peak. Movement was north at 15 mph.
Dime size hail, frequent lightning, and wind gusts up to 50 mph will
be possible with these storms.
Locations impacted include...
Fallon, Pyramid Lake, Lahontan Reservoir, Fernley, Yerington,
Sutcliffe, Wabuska, Hazen, Virginia Peak, Nixon, Silver Springs,
Derby Dam, Fort Churchill Station, Mason, Stagecoach, Weed Heights,
Spanish Springs, Dogskin Mountain, Sand Pass and Smoke Creek Desert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Pyramid Lake, get out of the water. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.
Heavy rainfall is occurring with these storms. Expect ponding of
water on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 4039 11994 4064 11962 3951 11868 3886 11926
4005 11991
TIME...MOT...LOC 2356Z 188DEG 13KT 4012 11976 3976 11951
AHThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:50 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Storey, Washoe | 55 min |
| Jul 21, 7:08 PM PDT | Special Weather Statement | REV | 52 min | |
| Jul 21, 7:20 PM PDT | Special Weather Statement | REV | Storey | 55 min |
| Jul 21, 9:44 PM PDT | Special Weather Statement | REV | 46 min | |
| Jul 21, 10:33 PM PDT | Special Weather Statement | REV | Pershing | 42 min |
Nearby
Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.